Thiopurines such as azathioprine (AZA) and 6-mercaptopurine are frequently used for the treatment of inflammatory bowel diseases. Patients with low or absent thiopurine S-methyltransferase (TPMT) activity, resulting in high 6-thioguanine nucleotide levels, have an increased risk of developing leukopenia. Alternatively, certain viral infections could induce leukopenia. We present the case of an adult Crohn’s disease patient with a parvovirusB19 infection and leukopenia during long-term AZA therapy. The uncomplicated long-term use of adequately-dosed AZA and stable non-toxic metabolite levels could not acknowledge TPMT deficiency as a primary cause of the leukopenia. ParvovirusB19 was assumed to induce the leukopenia by restraining myeloid proliferation. In addition, AZA probably potentiated susceptibility to this viral infection and may have inhibited adequate immunological defense. Leukopenia during thiopurine therapy not explained by TPMT deficiency could be induced by parvovirusB19 infection and compels temporal but not permanent cessation of thiopurine therapy.